If you met my Grandma Claudia, the first thing you might notice are her eyes. They’re a snapping cornflower blue, a hue that matches the knitted cap she wears on her head. In my 42 years knowing her, I had never seen my grandma wear a hat. But powerful chemotherapy drugs have caused her hair to fall out, called “alopecia,” something she said has been among the most “devastating” byproduct of her lung cancer diagnosis so far.
We joked that, with her cap on, she cannot use those eyes in the back of her head anymore, organs she convinced the 6-year-old me she had. Don’t think I didn’t look for them when she turned her back.
Grandma also has a wig that she rigs up “Peggy Sue” style with headbands. But I like the blue-knitted cap. It matches her pretty eyes — her front eyes anyway.
After two months of several rounds of chemotherapy, my grandma underwent a PET scan recently to see what all the cancer in her body might be doing. She started with an 8-cm tumor on her right lung, a couple other little spots on a lung and a spot or two in her body the docs called “hot spots,” or, maybe, potential fertile ground for cancer cells.
On the day of her first-ever round of chemo in December, just days after Grandma turned 80 years old, I had a sleeping bag and a nurse’s kit and was prepared to stay with Grandma all night. I anticipated a lot of vomiting and weakness; I planned to monitor her every minute. I had read up on oncology nursing considerations, had my flashcards with me and was ready to be all over her in a heartbeat.
Her underwhelming reaction to the powerful poison in her veins was surprising. I did not sleep over that night, and she has not once needed “Nurse Stephanie” for much more than a chat over coffee.